Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 227, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 2025, 5:18 PM CDT for Cherokee County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2025, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 8, 2025, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM CDT, 3 hours 18 minutes earlier. Its key messages:
- Slight risk for severe thunderstorms this afternoon and evening. Primary hazards are large hail to the size of golf balls and damaging winds. There is a low chance for localized flash flooding. The most intense severe storms will likely remain north of Interstate 44 between 4 to 8 PM.
- Drier weather is likely Monday through Wednesday.
- Increasing confidence in rain chances (40-70%) returning late week into next weekend, including the potential for flooding.
Area forecast discussion, Jun 8, 2:00 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Springfield MO 200 PM CDT Sun Jun 8 2025 .KEY MESSAGES... - Slight risk for severe thunderstorms this afternoon and evening. Primary hazards are large hail to the size of golf balls and damaging winds. There is a low chance for localized flash flooding. The most intense severe storms will likely remain north of Interstate 44 between 4 to 8 PM. - Drier weather is likely Monday through Wednesday. - Increasing confidence in rain chances (40-70%) returning late week into next weekend, including the potential for flooding. && .SHORT TERM /THROUGH TONIGHT/... Issued at 200 PM CDT Sun Jun 8 2025 Through Tonight: Water vapor imagery depicts an upper level low dropping south into the Upper Mississippi Valley. An associated cold front extents southwestward through the central CONUS, and will be the focus for shower and thunderstorm development this afternoon. Latest surface analysis depicts the cold front across northwest MO, where visible satellite shows growing cumulus. Ahead of the front, low level moisture continues to lift north into the Ozarks, with dewpoints reaching into the middle to upper 60s this afternoon. Ample sunshine and daytime heating have given way to highs in the lower to middle 80s, further destabilizing the airmass ahead of the front. MUCAPE values are progged to approach 2500-3500 J/kg at its peak, with 0-6km deep layer shear around 30 to 50 knots. Convective initiation is expected to occur between 2 to 4 PM to the north, and gradually slide south and east into the area. Initial storm mode is expected to be supercells, before growing into multicell clusters. This is supported by most of the CAMs, that also indicate potential storm splitting (with unidirectional wind profiles). A Slight Risk (2 out of 5) covers the entire Ozarks area, though the best severe potential will likely be tied to the instability axis and timing/location of the front (generally north of Interstate 44) between 4 to 8 PM. Primary risk will be large hail up to the size of golf balls, supported by the Large Hail Parameter around 4 to 6. Meanwhile, steep low- level lapse rates around 7.5 to 8.C support potential damage wind gusts. Given the southwest surface winds, the tornado threat is very low. Thunderstorm activity will gradually decrease in coverage and intensity after sunset, with the front slowing into southern MO. The slowing down of the front will open the door for potential localized flash flooding. Soils are saturated across the area therefore it won't take much for flooding. HREF PMM depicts localized rainfall amounts of 1 to 2 inches across far southeast KS and the Interstate 49 corridor. Any lingering showers and thunderstorms will dissipate and move out of the area into early Monday morning. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 200 PM CDT Sun Jun 8 2025 Monday-Wednesday: A few days of drier weather are expected into early week with the upper low moving off into the Great Lakes. The area will be in northwest flow on Monday and Tuesday, with some mid-level height rises into Wednesday. This will support temperatures in the upper 70s to lower 80s through Wednesday. It appears any weak energy translating through the flow will remain moisture starved, thus keeping the area mostly dry. Thursday-Saturday: Ensemble cluster analysis continue to be in good agreement on an active pattern returning late week into next weekend. The first initial wave moves into the area on Thursday as a warm front lifts towards the region. Scattered shower and thunderstorm chances on Thursday (20-50%). Increasing rain chances (40-70%) with additional waves through the weekend. Given the saturated conditions, we will need to monitor for the potential for flooding through next weekend. Continue to monitor the forecast for updates. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1150 AM CDT Sun Jun 8 2025 VFR flight conditions this afternoon ahead of approaching frontal passage. This frontal passage will bring showers and thunderstorms to the area by late afternoon into the evening. Reduced ceilings and visibilities will accompany the activity, with periods of MVFR to IFR flight conditions. Rain chances linger into tonight before tapering off into Monday morning. Winds out of west- southwest this afternoon, becoming north- northwest behind the frontal passage this evening. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Perez LONG TERM...Perez AVIATION...Perez
Hazardous weather outlook, Jun 8, 2:06 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 206 PM CDT Sun Jun 8 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 206 PM CDT Sun Jun 8 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal tornado risk. Slight hail risk. Slight thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk DISCUSSION... Slight risk for severe thunderstorms through the afternoon and evening. Primary hazards would be large hail up to golf balls and damaging wind gusts of of 60 to 70 mph. Highest chances for severe storms is north of Interstate 44 and west of Highway 65 between 4 and 8 PM. There is a localized flash flood threat this evening, mainly west of Highway 65. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional shower and thunderstorm chances return late week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the area through this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Local storm report, Jun 8, 3:59 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
359 PM CDT Sun Jun 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 3 SSW Hammond 37.89N 94.71W
06/08/2025 M2.00 Inch Bourbon KS Public
Report relayed from EM of 2 inch hail near
Fort Scott, Kansas. Time estimated from
radar.
&&
KPLocal storm report, Jun 8, 4:00 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
400 PM CDT Sun Jun 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Gst 4 SE Marmaton 37.80N 94.77W
06/08/2025 M60 MPH Bourbon KS AWOS
Fort Scott AWOS measured a 60 mph wind gust.
&&
KPSpecial weather statement, Jun 8, 4:18 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Springfield MO
418 PM CDT Sun Jun 8 2025
KSZ097-101-MOZ077-088-082145-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
418 PM CDT Sun Jun 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, moving southeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Chicopee,
Mindenmines, Franklin, Asbury, Waco, Beulah, Opolis, Yale, Ringo,
Lone Oak, and Polk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3751 9492 3760 9480 3746 9448 3724 9453
3723 9477
TIME...MOT...LOC 2117Z 293DEG 25KT 3753 9480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
HatchSpecial weather statement, Jun 8, 4:46 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
446 PM CDT Sun Jun 8 2025
KSZ097-101-MOZ077-088-082215-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
446 PM CDT Sun Jun 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES THROUGH 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northern Joplin, Pittsburg, Carthage, Webb City, Prairie State Park,
Carl Junction, Oronogo, Carterville, Jasper, Airport Drive, Alba,
Purcell, Nashville, Mindenmines, Carytown, Asbury, Neck City,
Brooklyn Heights, Waco, and Opolis.
This includes Interstate 49 between mile markers 39 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3734 9476 3752 9460 3740 9420 3713 9425
3712 9468
TIME...MOT...LOC 2146Z 306DEG 32KT 3737 9461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HatchSpecial weather statement, Jun 8, 5:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
508 PM CDT Sun Jun 8 2025
KSZ101-082245-
Cherokee KS-
508 PM CDT Sun Jun 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEROKEE COUNTY THROUGH
545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter Springs, Columbus, Galena, Weir, Lowell, Scammon, Treece,
Roseland, Neutral, Riverton, Skidmore, Stippville, and Crestline.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3725 9493 3731 9475 3707 9461 3700 9462
3700 9494
TIME...MOT...LOC 2208Z 331DEG 23KT 3722 9477
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HatchLocal storm report, Jun 8, 5:10 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
510 PM CDT Sun Jun 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Hail 1 ENE Arma 37.55N 94.69W
06/08/2025 E1.00 Inch Crawford KS Public
Report via social media of pea to quarter
sized hail. Time estimated via radar.
&&
BIPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:36 PM CDT | River Flood Watch | SGF | Phelps | 14 hr |
| Jun 7, 8:36 PM CDT | River Flood Advisory | SGF | Laclede | 13 hr |
| Jun 8, 2:39 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| Jun 8, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 50 min |
| Jun 8, 4:46 PM CDT | Special Weather Statement | SGF | Jasper | 29 min |
| Jun 8, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 52 min |
| Jun 8, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 51 min |
| Jun 8, 6:04 PM CDT | Areal Flood Advisory | SGF | Jasper, Newton | 6 hr |
| Jun 8, 6:09 PM CDT | Special Weather Statement | SGF | Morgan | 66 min |
| Jun 8, 6:12 PM CDT | Special Weather Statement | SGF | Jasper | 63 min |
| Jun 8, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 24 min |
| Jun 8, 6:43 PM CDT | Special Weather Statement | SGF | St. Clair | 32 min |
| Jun 8, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 38 min |
| Jun 8, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 48 min |
| Jun 8, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 27 min |
| Jun 8, 4:18 PM CDT | Special Weather Statement | SGF | Crawford | 27 min |
| Jun 8, 5:08 PM CDT | Special Weather Statement | SGF | Cherokee | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.